Virginia, 2010

Heavy Snow in Virginia, February 15 to 16, 2010

February 15 to 16, 2010 · NWS MRX · 1 event in 1 county or zone

An upper level disturbance tracked across the region bringing snow to southwest Virginia. Heavy snow reports were limited.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance tracked across the region bringing snow to southwest Virginia. Heavy snow reports were limited. The lower elevations received 1 to 3 inches of snow, while up to 12 inches was reported in the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 15, 12:17 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 15, 12:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 AM EST MON FEB 15 2010

.AVIATION...
A COLD FRONT AND ITS ASSOCIATED PRECIP IS APPROACHING FROM THE WEST
AND WILL OVERSPREAD THE TAF SITES OVER THE NEXT FEW HOURS. ALL
SITES CAN EXPECT AT LEAST MVFR CONDITIONS...WITH A PERIOD OF IFR AT
TYS AND TRI AS LOW CLOUDS AND FOG PERSIST AHEAD OF THE FRONT.
EXPECT THAT PRECIP WILL BEGIN AS RAIN AT CHA BEFORE CHANGING
QUICKLY TO SNOW...WITH TYS AND TRI SEEING ALL SNOW. CEILINGS SHOULD
RISE A BIT ONCE THE FRONT MOVES THROUGH...BUT ADDITIONAL SNOWFALL
WILL RETURN TONIGHT AS THE UPPER LEVEL TROUGH SWINGS THROUGH.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER STORM WARNING UNTIL 6 AM EST TUESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WINTER STORM WARNING UNTIL 6 AM EST TUESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...SEVIER SMOKY MOUNTAINS...SOUTHEAST MONROE.

     WINTER WEATHER ADVISORY UNTIL 6 AM EST /5 AM CST/ TUESDAY FOR
     THE FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...
     CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN...WEST POLK.

VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

DGS
Hazardous weather outlook, Feb 14, 3:10 PM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST SUN FEB 14 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 PM EST (210 PM CST) SUN FEB 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING SNOW ACROSS THE AREA TODAY...WITH
ACCUMULATING SNOWFALL EXPECTED MAINLY AFTER MIDNIGHT. PLEASE SEE THE
LATEST WINTER WEATHER PRODUCT (MEMWSWMRX) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL IS EXPECTED TO CONTINUE ACROSS THE REGION THROUGH MONDAY
NIGHT. LIGHT ACCUMULATIONS ARE EXPECTED BELOW 2500 FEET...WITH
MODERATE TO SIGNIFICANT AMOUNTS POSSIBLE ACROSS THE HIGHER
ELEVATIONS ABOVE 2500 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND MONDAY FOR SNOWFALL
REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
February 15, 3:00 AM EST to February 16, 6:00 AM EST
Where
Wise forecast zone
Reported by
Trained Spotter
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

A trained spotter reported 12 inches of snow fell at High Knob near Norton.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216915.